Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 482, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 14, 2011, 4:14 PM EDT for Henry County, Patrick County, Virginia; Rockingham County, Stokes County, North Carolina. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2011, 4:14 PM EDT (20:14 UTC)
- Expired
- Aug 14, 2011, 5:15 PM EDT
- In force
- 61 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Rockingham County, NC, Stokes County, NC, Henry County, VA, Patrick County, VA
The radar
The Roanoke radar (KFCX), 57 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 4:35 PM EDT | TSTM WND DMG | 3 Se Sandy Ridge, NC | ONE TREE DOWN ON WARD ROAD. |
| Aug 14, 4:58 PM EDT | TSTM WND DMG | 3 N Madison, NC | ONE TREE DOWN ON AYERSVILLE ROAD NEAR SQUIRE LOOP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 14, 2:07 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- NaN m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
493 WUUS51 KRNK 142014 SVRRNK NCC157-169-VAC089-141-142115- /O.NEW.KRNK.SV.W.0482.110814T2014Z-110814T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 414 PM EDT SUN AUG 14 2011 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA NORTHEASTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA SOUTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA SOUTHWESTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 515 PM EDT. * AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LAWSONVILLE...OR 6 MILES NORTHWEST OF SANDY RIDGE...AND MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... LAWSONVILLE... SANDY RIDGE... PENNS STORE... AYERSVILLE... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT... 1...8 6 6...2 1 5...4 3 2 4. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA. && LAT...LON 3662 7994 3642 7994 3643 8026 3662 8024 TIME...MOT...LOC 2014Z 270DEG 19KT 3655 8020 $$ MC
2 follow-up statements
643 WWUS51 KRNK 142054 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 454 PM EDT SUN AUG 14 2011 VAC089-141-142104- /O.CAN.KRNK.SV.W.0482.000000T0000Z-110814T2115Z/ PATRICK VA-HENRY VA- 454 PM EDT SUN AUG 14 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PATRICK AND SOUTHWESTERN HENRY COUNTIES IS CANCELLED... PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA. && LAT...LON 3654 7994 3642 7994 3644 8007 3653 8005 TIME...MOT...LOC 2054Z 279DEG 22KT 3647 7993 $$ NCC157-169-142115- /O.CON.KRNK.SV.W.0482.000000T0000Z-110814T2115Z/ ROCKINGHAM NC-STOKES NC- 454 PM EDT SUN AUG 14 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR NORTHWESTERN ROCKINGHAM AND NORTHEASTERN STOKES COUNTIES... AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR AYERSVILLE...OR NEAR STONEVILLE...MOVING EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... AYERSVILLE... PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA. && LAT...LON 3654 7994 3642 7994 3644 8007 3653 8005 TIME...MOT...LOC 2054Z 279DEG 22KT 3647 7993 $$
593 WWUS51 KRNK 142108 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 508 PM EDT SUN AUG 14 2011 NCC157-169-142118- /O.EXP.KRNK.SV.W.0482.000000T0000Z-110814T2115Z/ ROCKINGHAM NC-STOKES NC- 508 PM EDT SUN AUG 14 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ROCKINGHAM AND NORTHEASTERN STOKES COUNTIES EXPIRES AT 515 PM EDT... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE. HEAVY RAIN AND GUSTY WINDS WILL STILL BE LIKELY ACROSS ROCKINGHAM COUNTY AS THE STORM MOVES EAST. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA. LAT...LON 3654 7994 3642 7994 3644 8007 3653 8005 TIME...MOT...LOC 2108Z 279DEG 22KT 3646 7982 $$ MC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:32 PM EDT, 42 minutes earlier.
Area forecast discussion, Aug 14, 3:32 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 332 PM EDT SUN AUG 14 2011 .SYNOPSIS... A COLD FRONT WILL MOVE THROUGH THE REGION THIS EVENING. THUNDERSTORMS ARE POSSIBLE UNTIL THE FRONTAL PASSAGE...THE STRONGER STORMS CONTAINING GUSTY WINDS. THE COLD FRONT WILL CLEAR THE AREA LATE THIS EVENING...FOLLOWED BY PARTIAL CLEARING OVERNIGHT. MOISTURE WILL LINGER MONDAY...AND WITH THE HEATING OF THE DAY...WILL RESULT IN WIDELY SCATTERED SHOWERS. HIGH PRESSURE WILL BUILD ACROSS THE AREA FROM THE NORTH BY TUESDAY...A NOTICEABLY COOLER AND DRYER AIRMASS PREVAILING FOR THE FIRST HALF OF THE UPCOMING WEEK. && .NEAR TERM /THROUGH MONDAY/... AS OF 330 PM SUNDAY... SEVERE THUNDERSTORM WATCH #779 IN EFFECT UNTIL 9:00PM. MID AFTERNOON SURFACE ANALYSIS INDICATED STRONG COLD FRONT ADVANCING ACROSS THE APPALACHIAN MOUNTAINS. AIRMASS ALONG AND EAST OF THE FRONT HAS BECOME UNSTABLE...SB CAPES AROUND 2000 J/KG. DEEP CONVECTION IS DEVELOPING ALONG THE EASTERN PERIMETER OF THE COLD POOL ALOFT...THUS SUGGESTING SVR THREAT TO INCLUDE LARGE HAIL IN ADDITION TO DAMAGING WIND GUSTS. VWP FROM UPSTREAM RADARS SUGGEST MID LEVEL WINDS ARE ON THE ORDER OF 30 KTS...AND MIX DOWN OF THIS HIGHER MOMENTUM AIR IS LIKELY WITH THE STRONGER STORMS. WESTERLY DOWNSLOPE WINDS MAY BE A LIMITING FACTOR IN OVERALL COVERAGE AND INTENSITY OF THE STORMS AS THEY PASS THROUGH THE GREENBRIER AND NEW RIVER VALLEYS...BUT STORMS SHOULD INCREASE IN COVERAGE AS THE FRONT MOVES EAST OF THE BLUE RIDGE...WHERE THE WIND FLOW IS MORE SOUTHERLY AND DEWPOINTS ARE HIGHER...THUS RESULTING IN GREATER DEEP MOIST CONVERGENCE. MAINTAINED CHC THREAT FOR STORMS UNTIL MIDNIGHT...ALTHOUGH CONFIDENT THAT MOST OF THE SHOWER ACTIVITY SHOULD END WITH THE PASSAGE OF THE FRONT. DO HAVE HIGHER CONFIDENCE FOR LINGERING SHOWERS OVER THE WV MOUNTAINS WHERE PERSISTENT LOW LEVEL MOISTURE WILL GET TRAPPED ON THE WINDWARD SLOPES...THE NORTHWEST FLOW PROVIDING THE NEEDED LIFT FOR SOME SCATTERED SHOWERS THERE. DUE TO FRONTAL MIXING...DID NOT GO OVERLY COOL WITH THE TEMPS BEHIND THE FRONT TONIGHT...THUS FAVORING THE WARMER MOS GUIDANCE. FOR MONDAY...COLD AIR ADVECTION SHOULD RESULT IN A DOWNWARD SPIRAL OF DEWPOINTS. EVEN THOUGH THE SFC FRONT WILL BE WELL EAST OF THE AREA...THE UPPER TROUGH WILL STILL BE OVERHEAD. CONFIDENT THAT ANY SUN WILL QUICKLY GIVE WAY TO BKN CUMULUS FIELD...THE WEAK INSTABILITY...CAPES 200-500 J/KG...RESULTING IN SOME WIDELY SCATTERED SHOWERS. FOLLOWED THE COOLER MODEL GUIDANCE FOR HIGH TEMPERATURES MONDAY PER CAA...CLOUDS...AND SHOWERS. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... AS OF 330 PM SUNDAY... COOLER TEMPERATURES ALOFT IN PROXIMITY TO UPPER TROF AXIS...WITH UPSLOPING WINDS AND WRAP AROUND MOISTURE ACROSS THE NORTHWESTERN MOUNTAINS WARRANTS A CONTINUED THREAT OF SCATTERED TO WIDELY SCATTERED SHOWERS/THUNDERSHOWERS ACROSS THE NORTHWESTERN AND NORTHEASTERN COUNTIES THROUGH MONDAY EVENING. HOWEVER...LOSS OF THERMODYNAMIC SUPPORT WITH LOSS OF INSOLATION AND AS TROF AXIS MOVES EAST OF AREA...AND ARRIVAL OF HIGHER PRESSURE AND DRIER AIR FROM THE WEST SHOULD ALLOW FOR A RETURN TO DRY CONDITIONS IN ALL AREAS BY OR SHORTLY AFTER MIDNIGHT. CLEARING SKIES AND DECOUPLING OF THE BOUNDARY LAYER SHOULD ALLOW FOR TEMPERATURES TO FALL WELL DOWN INTO THE 50S BY DAYBREAK TUESDAY...WHERE SOME PATCHY FOG IS POSSIBLE...TO MAINLY UPPER 50S TO LOWER 60S ELSEWHERE. EXPECT DRY AND SEASONALLY WARM WEATHER TUESDAY THROUGH WEDNESDAY MORNING AS SURFACE RIDGE BUILDS EAST INTO AND NORTH OF THE AREA...GRADUALLY MOVING OFFSHORE BY WEDNESDAY AFTERNOON. EXPECT DAYTIME HIGHS ON BOTH DAYS TO RANGE FROM MAINLY MID 70S TO LOWER 80S IN THE MOUNTAINS...TO MID TO UPPER 80S EAST OF THE BLUE RIDGE...WITH LOWER TO MID 50S IN THE MOUNTAIN VALLEYS TO UPPER 50S TO LOWER 60S ELSEWHERE ON TUESDAY NIGHT. AS SURFACE HIGH MOVES OFFSHORE WEDNESDAY AFTERNOON...SURFACE WINDS WILL VEER AROUND INTO AN EAST TO SOUTHEASTERLY COMPONENT. SLOW RETURN OF MOISTURE FROM OFF THE ATLANTIC AND INCREASING UPSLOPE COMPONENT MAY BE SUFFICIENT TO ALLOW FOR SOME ISOLATED DIURNALLY- DRIVEN SHOWERS/THUNDERSTORMS TO DEVELOP OVER/NEAR THE HIGHER EAST-FACING TERRAIN OF EXTREME SOUTHWESTERN VIRGINIA INTO THE MOUNTAINS OF NORTHWESTERN NORTH CAROLINA...MAINLY SOUTHWEST OF ROANOKE. ANY ISOLATED THREAT SHOULD END SHORTLY AFTER SUNSET ACROSS THE SOUTHWESTERN MOUNTAINS WITH LOSS OF DAYTIME HEATING...TO BE FOLLOWED BY A DRY NIGHT...BUT WITH SLIGHTLY MILDER TEMPERATURES AS MOISTURE/HIGHER DEW POINTS AND ASSOCIATED CLOUD COVER CONTINUES TO INCREASE OVER THE AREA. WEDNESDAY NIGHT TEMPERATURES EXPECTED TO RANGE FROM MID 50S TO AROUND 60 ALONG AND WEST OF THE BLUE RIDGE...TO LOWER AND MID 60S ACROSS THE PIEDMONT. MAVMOS...METMOS...AND LOCALLY DERIVED MOSMOS ALL QUITE CONSISTENT FOR OVERNIGHT LOWS THROUGH THE PERIOD IN MOST AREAS...AND GENERALLY ACCEPTED. CONTINUED TO FAVOR TEMPERATURES DERIVED FROM LOCAL MOSMOS OUTPUT...WHICH HAS PROVIDED SUPERIOR NUMERIC GUIDANCE OVERALL FOR AT LEAST THE PAST SEVERAL WEEKS...FOR DAYTIME PERIODS...WHICH MOSMOS GENERALLY SPLITTING THE DIFFERENCE BETWEEN THE COOLER METMOS AND WARMER MAVMOS OUTPUT. && .LONG TERM /THURSDAY THROUGH SATURDAY/... AS OF 330 PM SUNDAY... MEAN UPPER TROFFING OVER THE NORTHEASTERN PORTION OF THE NATION WILL PERSIST THROUGH MUCH OF THE LONG TERM PERIOD AS A SERIES OF SHORT WAVE TROFS RACE EAST THROUGH SOUTHERN CANADA. SLIGHTLY BACKING FLOW ALOFT...WITH VEERING FLOW IN THE LOWER LEVELS AS WEAK SURFACE RIDGE MOVES OFFSHORE IN ADVANCE OF FIRST SHORT WAVE WILL RESULT IN WEAK ISENTROPIC LIFT AND QG-FORCING IN 850-700 MILLIBAR LEVEL...COUPLED WITH MODEST MID LEVEL LAPSE RATES AND APPROACH OF LEFT EXIT REGION OF UPPER JET MAXIMA SHOULD BE SUFFICIENT TO SUPPORT WIDELY SCATTERED TO SCATTERED MAINLY DIURNALLY-DRIVEN SHOWERS/THUNDERSTORMS THURSDAY AFTERNOON INTO EARLY THURSDAY NIGHT. ALTHOUGH THERE IS A POSSIBILITY THAT FRIDAY WILL BE MAINLY DRY BETWEEN SYSTEMS AS WEAK SURFACE HIGH PRESSURE BUILDS EAST INTO THE REGION BEHIND THE FIRST WAVE...MODELS HAVE BEEN A BIT AGGRESSIVE DURING THE PAST SEVERAL WEEKS IN DRIVING COOLER/DRIER AIR INTO MID APPALACHIAN AND MID ATLANTIC REGION. IT IS MORE LIKELY THAT DECAYING POST WAVE COOL FRONT WILL STALL OVER OR SUFFICIENTLY NEAR THE BLACKSBURG FORECAST AREA ON FRIDAY TO WARRANT AT LEAST LOW THREAT OF DIURNALLY-DRIVEN SHOWERS/STORMS...ESPECIALLY ACROSS SOUTHERN AND SOUTHWESTERN SECTIONS WHICH WILL BE CLOSER TO THE HIGHER THETA-E AIR. ANOTHER UPSTREAM WAVE WILL APPROACH AND PASS THROUGH THE AREA NEXT WEEKEND...MAINTAINING AN ONGOING THREAT OF PRECIPITATION...FOR MANY OF THE SAME REASONS ASSOCIATED WITH THE FIRST SHORT WAVE AND POST FRONTAL SETUP. ACCURATE TIMING OF FAST MOVING SHORT WAVES AND THEIR PASSAGE STILL SOMEWHAT IN QUESTION...BUT WILL SIGNIFICANTLY INFLUENCE EXTENT OF CLOUD COVER AND DAILY THREAT OF PRECIPITATION...WHICH IN TURN...WILL IMPACT DIURNAL TEMPERATURE CURVE. HOWEVER...WITH OVERALL MEAN TROFFING PERSISTING OVER THE REGION THROUGH THE PERIOD...DAY TO DAY TEMPERATURES LIKELY TO REMAIN WITHIN A FEW DEGREES OF SEASONAL LEVELS THROUGH THE ENTIRE PERIOD IN MOST LOCATIONS. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE ASSOCIATED WITH A FRONTAL PASSAGE THIS EVENING. THE FRONT SHOULD MOVE THROUGH BLF/LWB AROUND 4PM...BCB/ROA AROUND 6PM...LYH/DAN AROUND 8 PM. AFTER THE PASSAGE OF THE FRONT WINDS WILL SHIFT TO THE NORTHWEST. SKIES SHOULD CLEAR EAST OF THE MOUNTIANS AFTER THE FRONTAL PASSAGE. LINGERING LOW LEVEL MOISTURE WILL RESULT IN LINGERING LOW LEVEL CLOUDINESS IN THE MOUNTAINS. AREAS OF MVFR AND LCL IFR CONDITIONS WILL ACCOMPANY THE SHRA/TSRA THIS EVENING. NOT OVERLY CONFIDENT AS TO HOW LOW THE LINGERING CLOUD BASES WILL BE IN THE MOUNTAINS. POST FRONTAL MIXING SHOULD PREVENT WIDESPREAD FOG...BUT SOME OF THE MODELS SUGGEST CIGS MY DROP TO IFR BY MONDAY MORNING DUE TO MOISTURE GETTING BANKED AGAINSTS THE WINDWARD SLOPES. CONFIDENT THAT LWB/BLF WILL FALL TO AT LEAST MVFR WITH CIGS 1-3KFT...SO WENT WITH THE HIGHER PROBABILITY FCST. WITH UPPER TROUGH OVERHEAD MONDAY AND SOME RESIDUAL LOW LEVEL MSTR...SCT SHOWERS AND PERHAPS ISOLD STORMS ARE POSSIBLE AGAIN MONDAY AFTERNOON...MAINLY MTNS. THEN MORE SIGNIFICANT DRYING TAKES PLACES BEHIND THIS UPPER TROF FOR MONDAY NIGHT INTO TUESDAY. DEPENDING ON RAINFALL MONDAY...WILL NEED TO WATCH FOR SOME IFR VSBYS AT FAVORED VALLEY FOG AIRPORTS SUCH AS LWB AND BCB...OTHERWISE SEVERAL DAYS OF VFR ON TAP UNTIL NEXT FRONT APPROACHES THURSDAY OR FRIDAY TIME FRAME. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM NEAR TERM...PM SHORT TERM...WERT LONG TERM...WERT AVIATION...PM
Hazardous weather outlook, Aug 14, 2:20 PM EDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 220 PM EDT SUN AUG 14 2011 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-151830- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 220 PM EDT SUN AUG 14 2011 ...SEVERE THUNDERSTORM WATCH 779 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH THROUGH 9:00 PM THIS EVENING. THE MAIN THREAT IS DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
In the hours before
Local storm report, Aug 14, 10:27 AM EDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1027 AM EDT SUN AUG 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 5 NNE DANBURY 36.48N 80.19W
08/13/2011 STOKES NC EMERGENCY MNGR
EMERGENCY MANAGER CONDUCTED GROUND SURVEY OF AREA. FOUR
TREES AND NUMEROUS TREE LIMBS DOWN FROM NEAR INTERSECTION
OF SNOWHILL CHURCH ROAD AND PERCEY MOOREFIELD ROAD...TO
3297 PERCEY MOOREFIELD ROAD. ONLY SPOTTY DAMAGED
OBSERVED...CONSISTENT WITH STRAIGHT-LINE MICROBURST WIND
EVENT.
&&
WERTSpecial weather statement, Aug 14, 2:47 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT SUN AUG 14 2011
VAZ007-010-141930-
BLAND VA-TAZEWELL VA-
247 PM EDT SUN AUG 14 2011
...STRONG THUNDERSTORMS WILL AFFECT BLAND AND TAZEWELL COUNTIES...
AT 244 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
NORTHWEST OF BURKES GARDEN TO RICHLANDS...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THESE STORMS WILL BE NEAR CEDAR BLUFF AROUND 255 PM...GRATTON AROUND
300 PM...BLUEFIELD AROUND 310 PM...TAZEWELL AROUND 315 PM AND SUITER
AROUND 330 PM.
LAT...LON 3717 8187 3725 8124 3724 8123 3703 8118
3705 8123 3702 8129 3699 8142 3701 8144
3699 8148 3701 8147 3701 8150 3696 8161
3695 8169 3698 8172 3696 8178 3705 8183
3714 8191
MCLocal storm report, Aug 14, 2:49 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
249 PM EDT SUN AUG 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM HAIL RICHLANDS 37.10N 81.80W
08/14/2011 E0.75 INCH TAZEWELL VA TRAINED SPOTTER
&&
RSTONEFILocal storm report, Aug 14, 3:15 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EDT SUN AUG 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM HAIL 4 E RICHLANDS 37.09N 81.73W
08/14/2011 E1.00 INCH TAZEWELL VA PUBLIC
QUARTER SIZE HAIL FELL FOR 4 MIN NEAR RICHLANDS
&&
RSTONEFISpecial weather statement, Aug 14, 3:45 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 345 PM EDT SUN AUG 14 2011 NCZ003-004-VAZ016-032-142030- CARROLL VA-PATRICK VA-STOKES NC-SURRY NC- 345 PM EDT SUN AUG 14 2011 ...STRONG THUNDERSTORMS WILL AFFECT CARROLL...PATRICK...STOKES AND SURRY COUNTIES... AT 340 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES SOUTHEAST OF ARARAT TO 3 MILES SOUTHEAST OF CANA...MOVING EAST AT 20 MPH. WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THESE STORMS WILL BE NEAR FLAT ROCK AROUND 350 PM...STUART AROUND 400 PM...WOODVILLE AROUND 405 PM...WESTFIELD AROUND 415 PM AND FRANCISCO AROUND 420 PM. LAT...LON 3646 8026 3647 8069 3666 8068 3667 8024 MC
Local storm report, Aug 14, 4:08 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 PM EDT SUN AUG 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 4 E RICHLANDS 37.09N 81.73W
08/14/2011 E1.00 INCH TAZEWELL VA PUBLIC
QUARTER SIZE HAIL FELL FOR 4 MIN NEAR RICHLANDS
&&
RSTONEFIThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 8:50 PM EDT | Special Weather Statement | RNK | Bedford | 55 min |
| Aug 13, 9:13 PM EDT | Flash Flood Warning | RNK | Bedford | 5 hr |
| Aug 13, 10:25 PM EDT | Special Weather Statement | RNK | Bedford | 65 min |
| Aug 13, 11:59 PM EDT | Special Weather Statement | RNK | Tazewell | 61 min |
| Aug 14, 12:47 AM EDT | Special Weather Statement | RNK | Amherst, Bath, Bedford, Rockbridge, City of Buena Vista, City of Lexington and 1 more | 58 min |
| Aug 14, 1:01 AM EDT | Special Weather Statement | RNK | Tazewell | 59 min |
| Aug 14, 1:21 AM EDT | Special Weather Statement | RNK | Smyth | 54 min |
| Aug 14, 2:13 AM EDT | Special Weather Statement | RNK | Grayson, Wythe, City of Galax | 62 min |
| Aug 14, 3:24 AM EDT | Special Weather Statement | RNK | Floyd, Montgomery, Pulaski, City of Radford | 66 min |
| Aug 14, 2:47 PM EDT | Special Weather Statement | RNK | Tazewell | 43 min |
| Aug 14, 2:59 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Smyth, Tazewell | 61 min |
| Aug 14, 3:45 PM EDT | Special Weather Statement | RNK | Patrick | 45 min |
| Aug 14, 4:43 PM EDT | Special Weather Statement | RNK | Montgomery | 62 min |
| Aug 14, 4:57 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Montgomery | 45 min |
| Aug 14, 5:16 PM EDT | Special Weather Statement | RNK | City of Salem | 59 min |
| Aug 14, 5:28 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Rockbridge, City of Buena Vista, City of Lexington | 62 min |
| Aug 14, 5:40 PM EDT | Special Weather Statement | RNK | Grayson, City of Galax | 35 min |
| Aug 14, 5:45 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 60 min |
| Aug 14, 6:30 PM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth | 38 min |
| Aug 14, 6:34 PM EDT | Special Weather Statement | RNK | Bedford | 56 min |
| Aug 14, 6:37 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Rockbridge | 41 min |
| Aug 14, 6:55 PM EDT | Special Weather Statement | RNK | Patrick | 35 min |
| Aug 14, 7:13 PM EDT | Special Weather Statement | RNK | Halifax | 47 min |
| Aug 14, 7:14 PM EDT | Flash Flood Warning | RNK | Amherst, Rockbridge | 4 hr |
| Aug 14, 7:24 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 96 min |
| Aug 14, 7:55 PM EDT | Special Weather Statement | RNK | Charlotte | 65 min |
| Aug 13, 8:13 PM EDT | Flash Flood Warning | RNK | Surry, Yadkin | 3 hr |
| Aug 13, 8:21 PM EDT | Severe Thunderstorm Warning | RNK | Yadkin | 54 min |
| Aug 13, 8:57 PM EDT | Flash Flood Warning | RNK | Yadkin | 3 hr |
| Aug 13, 9:09 PM EDT | Special Weather Statement | RNK | Yadkin | 51 min |
| Aug 14, 5:03 PM EDT | Special Weather Statement | RNK | Rockingham | 42 min |
| Aug 14, 5:36 PM EDT | Special Weather Statement | RNK | Caswell, Rockingham | 54 min |
| Aug 14, 5:51 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry | 54 min |
| Aug 14, 6:43 PM EDT | Special Weather Statement | RNK | Stokes, Surry | 62 min |
| Aug 14, 7:28 PM EDT | Special Weather Statement | RNK | Yadkin | 62 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.